- advertisement -

need advice for fellow d-mom

Discussion in 'Parents of Children with Type 1' started by ashley_lynden, Feb 13, 2013.

  1. ashley_lynden

    ashley_lynden Approved members

    Joined:
    Nov 5, 2009
    Messages:
    500
    Her son is 5 and was diagnosed almost a year ago. He was on 14 units of levemir, split 7 morning 7 at night. His humalog ratio was 1:50. He was continually running high so their endo changed things around. He's now on 12 units of lantus at dinner and his humalog ratio is 1:30. His correction went from 1 unit for dvery 100 over 150 to 1 unit for every 80 over 150. Now he's dropping very low every night. The doctor isn't returning mom's phone calls. She things this has to do with his ratios being changed but I said no way it's the lantus. His total meal and correction insulin yesterday was only about 5 units. (He doesn't eat sugar at all as they have been told not to.)

    Any suggestions or thoughts? She's planning on dropping his lantus herself tonight if her phone call doesn't get returned again.
     
  2. Brenda

    Brenda Junior Member

    Joined:
    Oct 19, 2005
    Messages:
    683
    Your friend needs to sign up here and post more info, such as foods eaten and exercise, as well as identifying those lows. Are we talking 70 mg/dl or 27 mg/dl? I would not give advice based on the little info you have given.
     
  3. MomofSweetOne

    MomofSweetOne Approved members

    Joined:
    Aug 28, 2011
    Messages:
    2,745
    She should get a copy of Think Like a Pancreas and follow its guidelines for determining how basals, ratios, and sensitivity factors are determined. Then she'll be able to confidently learn to adjust insulin on her own.
     
  4. ashley_lynden

    ashley_lynden Approved members

    Joined:
    Nov 5, 2009
    Messages:
    500
    Ive tried to get her to sign up here but no such luck. Numerous other d-moms have talked to her several times about how his care just doesn't seem right. He is not allowed any sugar, but sugar alcohol was pushed as the only way sweets are ever allowed. No one ever returns her calls. We started at the same endo and didn't stay long as they are not good. She knows things are not right, but just won't accept that or much help from others.

    Anyway, one night he was in the 30s and 50 last night...not 70.
     
  5. ecs1516

    ecs1516 Approved members

    Joined:
    Dec 11, 2007
    Messages:
    7,028
    What time are the lows and how low.
    What time was the last bolus before that given?
     
  6. Christopher

    Christopher Approved members

    Joined:
    Nov 20, 2007
    Messages:
    6,771
    Why won't she come here? That seems odd to me. And if she won't accept help from others, why are you asking people here to spend time on this person?
     
  7. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    I commend you for trying to help her, but if she won't listen to people speaking to her, why would she take advice from us?

    When running low, reducing the insulin is a good general premise to follow.
     
  8. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,373
    Several thoughts (from someone who has never used MDI).....

    That seems like a lot of insulin for an 8 year old at least in terms of basal. However, if he was running high on 14 units of levemir I would doubt the 12 units of Lantus are the problem. Could she move the lantus to the morning so perhaps it can start to wear off at night when the lows are happening? Are the lows at night happening while he still has active humalog?
     
  9. hawkeyegirl

    hawkeyegirl Approved members

    Joined:
    Nov 15, 2007
    Messages:
    13,157
    It is a lot of basal insulin for an 8 year old. My 8 year old uses slightly less than that, and he is 99th percentile for height and weight. I suspect he needs less basal and more meal insulin, but we don't really have enough information to make that call.

    I agree though that if she doesn't listen to anyone else, why would she listen to advice you pass on from internet strangers?
     
  10. deafmack

    deafmack Approved members

    Joined:
    Sep 22, 2006
    Messages:
    3,209


    I have to understand this. I see that he was on 7 units of Lantus at night and 7 units of Lantus in the morning. Then it was changed to 12 units of Lantus at dinner. Does he get Lanuts in the morning or is the Lantus only given at dinner. If so I would split the Lantus so he is getting 6 units at night and 6 units in the morning. The other thing to remember is that sometimes a person can be hign in the morning because they went low during the night and it wasn't treated. As a result the liver spits out glucose to treat the low and thus the high. This is called the symogyi effect. I would also change the insulin to carb ratio to 1:40 and see if that helps.
    By the way, let them know they are welcome to join us at any time.
    Let them know I do wish them the best and let them know that it isn't just about sugar but about all carbohydrates and sugar is just one type of carbohydrate.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice